Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 18, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at May 11, 2023, 3:26 PM CDT for Gove County, Kansas. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 11, 2023, 3:26 PM CDT (20:26 UTC)
- Expired
- May 11, 2023, 3:45 PM CDT
- In force
- 19 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Gove County, KS
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 11, 3:39 PM CDT | TSTM WND GST 62 | Campus, KS | SITE WPE WEATHER. |
| May 11, 3:40 PM CDT | TSTM WND GST 65 | 1 S Campus, KS | OFF DUTY EMPLOYEE REPORTED 60 TO 65 MPH WIND GUSTS AND PEA TO HALF INCH HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 11, 12:22 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 520 J/kg
- Mixed-layer CIN
- -87 J/kg
- Mixed-layer LCL
- 736 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 46 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
010
WFUS53 KGLD 112026
TORGLD
KSC063-112045-
/O.NEW.KGLD.TO.W.0018.230511T2026Z-230511T2045Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
326 PM CDT Thu May 11 2023
The National Weather Service in Goodland has issued a
* Tornado Warning for...
Northwestern Gove County in west central Kansas...
* Until 345 PM CDT.
* At 326 PM CDT, a severe thunderstorm capable of producing a tornado
was located 5 miles west of Gove, moving northwest at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
northwestern Gove County.
This includes Interstate 70 in Kansas between mile markers 80 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3898 10081 3907 10081 3913 10073 3913 10068
3894 10051 3888 10058
TIME...MOT...LOC 2026Z 136DEG 35KT 3893 10059
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Trigg2 follow-up statements
220
WWUS53 KGLD 112034
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
334 PM CDT Thu May 11 2023
KSC063-112045-
/O.CON.KGLD.TO.W.0018.000000T0000Z-230511T2045Z/
Gove KS-
334 PM CDT Thu May 11 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 345 PM CDT FOR
NORTHWESTERN GOVE COUNTY...
At 334 PM CDT, a severe thunderstorm capable of producing a tornado
was located 9 miles south of Grinnell, moving northwest at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
northwestern Gove County.
This includes Interstate 70 in Kansas between mile markers 80 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!
&&
LAT...LON 3898 10081 3907 10081 3913 10073 3913 10068
3898 10055 3891 10066
TIME...MOT...LOC 2034Z 136DEG 35KT 3899 10067
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Trigg119
WWUS53 KGLD 112045
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
345 PM CDT Thu May 11 2023
KSC063-112053-
/O.EXP.KGLD.TO.W.0018.000000T0000Z-230511T2045Z/
Gove KS-
345 PM CDT Thu May 11 2023
...THE TORNADO WARNING FOR NORTHWESTERN GOVE COUNTY WILL EXPIRE AT
345 PM CDT...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 700 PM CDT for west central
Kansas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Goodland.
Remember, a Severe Thunderstorm Warning still remains in effect for
norhtwest Gove, northeast Logan county.
LAT...LON 3898 10081 3907 10081 3913 10073 3913 10068
3898 10055 3891 10066
TIME...MOT...LOC 2043Z 136DEG 35KT 3905 10074
$$
TriggWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 11, 3:11 PM CDT, 15 minutes earlier.
Area forecast discussion, May 11, 3:11 PM CDT, 15 minutes before
Area Forecast Discussion National Weather Service Goodland KS 211 PM MDT Thu May 11 2023 .SHORT TERM...(This evening through Friday) Issued at 210 PM MDT Thu May 11 2023 Latest upper air analysis shows a closed low over Southeast CO. Ahead of the closed low was a corridor of rainfall. The corridor was moving northeast while the storms themselves were moving northwest. The environment is becoming very favorable for tornadoes to form. However the environment is too stable for large hail or damaging winds to form. The tornado threat will increase through the afternoon as storms form over the eastern part of the forecast area. Early this evening another round of rainfall will move in from the southwest ahead of the closed low. Depending on where these storms are located with respect to the storm relative helicity will depend on whether they will continue to have a threat for tornadoes. The current HREF data shows the better SRH is ahead of the rain activity. If this holds, the threat for tornadoes should be lower with this round in the evening. More rainfall may move through overnight as the closed low moves through. Since this round will be so close to the center of the closed low, tornado development cannot be ruled out. This round should be out of the forecast area by sunrise Friday. Friday the closed low will move north of the forecast area. As it departs there may be some rain activity wrapping around the back of the closed low over the north part of the forecast area. Since models are usually too fast with the speed of closed lows, wouldn't be surprised if rainfall chances linger around longer tomorrow than currently forecast. Friday night there may be a chance for rain over the far northern part of the forecast area as the closed low departs. .LONG TERM...(Saturday through Thursday) Issued at 210 PM MDT Thu May 11 2023 This part of the forecast continues to be rather blan. The upper level pattern has no discernible features aside from the two ridges over the Pacific Northwest and the Southeast. Because of this weak upper level pattern, have low confidence in the chances for rainfall that are forecast. The GEFS and ECMWF both have rather low chances for rainfall too, which makes sense given the weak upper level flow. Both of these ensembles actually have the better chances for rainfall south of the forecast area. Temperatures will gradually warm through the period as the ridge to the west slowly builds onto the Plains. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1158 AM MDT Thu May 11 2023 IFR to VFR conditions forecast for the TAFs. The lowest conditions this afternoon through the evening are expected to be under the corridor of rainfall occurring. This corridor will move northeast through the forecast area today and this evening. Visibility could fall to a couple miles in the moderate rainfall for short periods of time. Another round of rainfall will move through both sites this evening. These storms could become more intense than the storms currently ongoing. Behind the storm activity clouds will fall to IFR levels overnight. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flood Watch through late tonight for KSZ001>004-013>016-027>029. CO...Flood Watch through late tonight for COZ090>092. NE...Flood Watch through late tonight for NEZ079>081. && SHORT TERM...JTL LONG TERM...JTL AVIATION...JTL
Hazardous weather outlook, May 11, 12:30 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1130 AM MDT Thu May 11 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-121730- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1130 AM MDT Thu May 11 2023 /1230 PM CDT Thu May 11 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... The entire area is in a slight to enhanced risk for severe thunderstorms today and into this evening. All modes of hazards will be possible, including large hail, damaging winds and a few tornadoes. A tornado watch is in effect for the entire Tri-State Area through the afternoon. Flash flooding from heavy rainfall will also be possible, particularly in areas that received heavy rainfall yesterday. A flood watch is in effect for all counties except for Greeley and Wichita counties through tonight. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Special weather statement, May 11, 2:32 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
232 PM CDT Thu May 11 2023
KSZ014-111945-
Thomas KS-
232 PM CDT Thu May 11 2023
...A strong thunderstorm will impact portions of northwestern Thomas
County through 245 PM CDT...
At 232 PM CDT, Doppler radar was tracking a strong thunderstorm near
Colby, moving northwest at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Levant around 240 PM CDT.
This includes Interstate 70 in Kansas between mile markers 43 and 58.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 700 PM CDT for northwestern
Kansas.
&&
LAT...LON 3935 10095 3925 10114 3944 10134 3956 10113
TIME...MOT...LOC 1932Z 147DEG 26KT 3937 10110
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMLocal storm report, May 11, 2:36 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
136 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM FLOOD 7 N WESKAN 38.96N 101.96W
05/11/2023 WALLACE KS 911 CALL CENTER
REPORT OF A SMALL BARN DAMAGED DUE TO
FLOODING. RAINFALL AMOUNT UNKNOWN AT THIS
TIME.
&&
KMKLocal storm report, May 11, 2:52 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
152 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 8 S WALLACE 38.80N 101.59W
05/10/2023 M1.00 INCH WALLACE KS PUBLIC
DELAYED SOCIAL MEDIA REPORT WITH PICTURE OF
HAIL RANGING FROM PEA TO QUARTERS. TIME
ESTIMATED BY RADAR.
&&
KAKLocal storm report, May 11, 3:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
209 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1159 AM TORNADO 4 ESE HALE 39.61N 102.06W
05/11/2023 YUMA CO OFFICIAL NWS OBS
POTENTIAL TDS NOTED ON RADAR BEGINNING AT
1759Z AND ENDING AT 1803Z.
&&
KAKLocal storm report, May 11, 3:21 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM TORNADO 8 NE THE MONUMENT ROCKS 38.84N 100.65W
05/11/2023 GOVE KS TRAINED SPOTTER
SPOTTER REPORTED BRIEF SPIN UP TORNADO. NOT
ONGOING AS OF CALL AT 2012Z.
&&
KAKLocal storm report, May 11, 3:24 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
224 PM MDT THU MAY 11 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0204 PM TORNADO 12 N MAX 40.29N 101.41W
05/11/2023 DUNDY NE TRAINED SPOTTER
SOCIAL MEDIA REPORT OF POSSIBLE TORNADO
(RAIN WRAPPED) IN NORTHERN DUNDY COUNTY.
SPOT ESTIMATED BY RADAR.
&&
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 7:03 PM CDT | Special Weather Statement | GLD | Sheridan | 27 min |
| May 10, 7:22 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 53 min |
| May 10, 7:44 PM CDT | Tornado Warning | GLD | Graham, Sheridan | 46 min |
| May 10, 8:11 PM CDT | Areal Flood Warning | GLD | Gove, Logan, Sherman, Thomas | 13 hr |
| May 10, 8:15 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 60 min |
| May 10, 8:39 PM CDT | Flash Flood Warning | GLD | Sheridan | 66 min |
| May 10, 9:13 PM CDT | Areal Flood Warning | GLD | Decatur, Sheridan | 12 hr |
| May 10, 9:31 PM CDT | Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Logan, Norton and 5 more | 39 hr |
| May 10, 9:58 PM CDT | Special Weather Statement | GLD | Norton | 32 min |
| May 10, 10:11 PM CDT | Special Weather Statement | GLD | Sherman, Wallace | 49 min |
| May 10, 10:59 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman, Wallace | 46 min |
| May 10, 11:45 PM CDT | Special Weather Statement | GLD | Thomas | 45 min |
| May 11, 12:57 AM CDT | River Flood Advisory | GLD | Decatur | 8 hr |
| May 11, 9:21 AM CDT | Areal Flood Warning | GLD | Decatur, Sheridan, Thomas | 12 hr |
| May 11, 12:02 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 12:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 44 min |
| May 11, 12:56 PM CDT | Tornado Warning | GLD | Cheyenne, Sherman | 16 min |
| May 11, 1:29 PM CDT | Special Weather Statement | GLD | Cheyenne | 16 min |
| May 11, 1:35 PM CDT | Tornado Warning | GLD | Cheyenne, Rawlins | 25 min |
| May 11, 1:38 PM CDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 1:59 PM CDT | Tornado Warning | GLD | Rawlins | 31 min |
| May 11, 2:02 PM CDT | Special Weather Statement | GLD | Sherman | 13 min |
| May 11, 2:23 PM CDT | Tornado Warning | GLD | Cheyenne | 22 min |
| May 11, 2:32 PM CDT | Special Weather Statement | GLD | Thomas | 13 min |
| May 11, 2:55 PM CDT | Tornado Warning | GLD | Sherman | 20 min |
| May 11, 2:58 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman, Wallace | 6 hr |
| May 11, 3:15 PM CDT | Tornado Warning | GLD | Rawlins, Thomas | 30 min |
| May 11, 3:43 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 34 min |
| May 11, 3:48 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 6 hr |
| May 11, 3:56 PM CDT | Tornado Warning | GLD | Rawlins | 19 min |
| May 11, 4:01 PM CDT | Tornado Warning | GLD | Thomas | 14 min |
| May 11, 4:13 PM CDT | Tornado Warning | GLD | Rawlins | 17 min |
| May 11, 5:41 PM CDT | Tornado Warning | GLD | Wallace | 19 min |
| May 11, 5:51 PM CDT | Tornado Warning | GLD | Logan, Wallace | 28 min |
| May 11, 5:57 PM CDT | Tornado Warning | GLD | Wallace | 21 min |
| May 11, 6:04 PM CDT | Tornado Warning | GLD | Wallace | 26 min |
| May 11, 6:09 PM CDT | Tornado Warning | GLD | Norton | 8 min |
| May 11, 6:20 PM CDT | Tornado Warning | GLD | Sherman, Wallace | 40 min |
| May 11, 6:28 PM CDT | Tornado Warning | GLD | Logan, Sherman, Thomas, Wallace | 47 min |
| May 11, 6:37 PM CDT | Tornado Warning | GLD | Sherman | 23 min |
| May 11, 6:41 PM CDT | Tornado Warning | GLD | Sherman | 21 min |
| May 11, 6:41 PM CDT | Tornado Warning | GLD | Sherman | 19 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.